Amlodipine-induced toxic epidermal necrolysis

J Burn Care Res. 2011 Sep-Oct;32(5):e158-60. doi: 10.1097/BCR.0b013e31822ac7be.

Abstract

The objective of this study is to report a case of amlodipine-induced dermatotoxicity following treatment for diabetic nephropathy. Although other members of the dihydropyridine calcium channel blockers have been reported to cause dermatotoxic reactions, this is the first report attributing this effect to amlodipine. A 71-year-old diabetic and hypertensive woman had been noted to have worsened renal dysfunction and hyperkalemia attributed to enalapril, thus a trial of amlodipine was begun. On day 12 of amlodipine therapy, the patient developed a pruritic maculopapular rash on her hands for which she sought medical attention. On day 16, she presented again to the emergency department now with hives and small blisters involving the trunk and arms with ∼25% TBSA involvement warranting transfer to a regional burn treatment center. The rash progressed after admission to 48.5% TBSA and included conjunctival sloughing. The patient's hospital course was uneventful, and she was discharged after 8 days. Drug-induced dermatotoxicity presenting as toxic epidermal necrolysis is often caused by antibiotics and antiepileptic medications; however, calcium channel blockers are an uncommon cause. The Naranjo assessment yielded a score of 5, and the SCORTEN was 4 with a predicted mortality of 58%. This report represents the first published case of amlodipine-induced toxic epidermal necrolysis.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Amlodipine / adverse effects*
  • Calcium Channel Blockers / adverse effects*
  • Diabetic Nephropathies
  • Female
  • Health Status Indicators
  • Humans
  • Stevens-Johnson Syndrome / etiology*
  • Stevens-Johnson Syndrome / pathology

Substances

  • Calcium Channel Blockers
  • Amlodipine